Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

April 3, 20184 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Apr 3, 2018, 6:01 PM EDT for 4 counties in Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 6:01 PM EDT (22:01 UTC)
Expired
Apr 3, 2018, 7:00 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH

Counties Holmes County, OH, Knox County, OH, Morrow County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:42 PM EDTHAIL 0.75Holmesville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS81 KCLE 032201
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT TUE APR 3 2018

OHZ029>031-037-038-047-032300-
Holmes-Richland-Ashland-Morrow-Wayne-Knox-
601 PM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHERN ASHLAND...EASTERN MORROW...WAYNE...HOLMES AND KNOX
COUNTIES...

At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Gilead to 6 miles southeast 
of Centerburg. Movement was northeast at 60 mph. Another strong 
thunderstorm was approaching Fredericksburg.

Dime size hail and very heavy rainfall are possible with these 
storms.

Locations impacted include...
Mansfield, Wooster, Mount Vernon, Mount Gilead, Millersburg,
Orrville, Berlin, Lexington, Walnut Creek, Loudonville,
Fredericktown, Gambier, Utica, Bellville, Dalton, Centerburg, Shreve,
Danville, Killbuck and Hayesville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4028 8271 4061 8284
      4075 8235 4084 8211 4090 8165 4044 8167
      4045 8218 4024 8220
TIME...MOT...LOC 2159Z 247DEG 54KT 4058 8274 4025 8260 

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Apr 3, 3:11 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 3:11 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
311 PM EDT Tue Apr 3 2018

.SYNOPSIS...
Low pressure over central Illinois will move across southern
lower Michigan this evening and pass to the north of Lake Erie
overnight. A warm front from the low will continue to drift
north across the local area. A cold front will cross the region
overnight. High pressure will build over the region Wednesday
and Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Things are fairly quiet and the million dollar question today is
whether it is going to stay that way. A surface warm front
continues to drift north across the area. Temps continue to
struggle through the 40s. Still think the southern end of the
area could make it to 60 by 00z. Even in the north temps should
climb through the 50s before crashing behind the cold front.
The cold front will reach the I-75 corridor around 03z and
western PA around 09z. The main severe weather threat for this
area will be ahead of the front with best chances in the far
south. Upper dynamics with this system remain very impressive
but unless we can destabilize some more the storms this evening
should remain manageable. The best thing to do is to continue
to monitor the surface obs and radar for the latest
developments. By daybreak the most of the area should be dry.
The big story later tonight will be the winds. Will actually see
southerly winds increase a lot this evening but westerly winds
behind the cold front could also be problematic. Southerly gusts
this evening could be 30 knots with gusts of at 35 knots late
tonight and tomorrow. May need a wind advisory at some point on
Wednesday. Cold air advection showers will continue downwind of
the lake tomorrow but enough dry air and ridging should occur to
end that threat by late tomorrow night. Temps will be
unseasonable cool after this evening. As stated above have taken
most locations into the lower 60s or upper 50s this evening.
Have used a blend of guidance for temps Wednesday and Wednesday
night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high on Thursday will help erode any ongoing lake effect
snow over NW PA by late morning. The break in the weather will be
short lived as isentropic lift ahead of a northern stream clipper
system approaches from the west. This potent short wave will drop
out of Canada and move over Michigan Thursday Night. This system is
expected to push precip into the western counties later in the
day/evening. The precip type will likely start off as rain, but then
quickly turn over to snow. There is the potential for accumulating
snow, mainly Thursday Night/Friday morning. The moisture will be
limited with this northern stream feature so not expecting
significant amounts of snow. For areas west of I-71 corridor expect
a light coating mainly on grassy surfaces. Eastern areas could see a
few inches as the system will be slower to exit out once the cold
air arrives. Lake effect snow will then arrive Friday with nw flow
and influx of cold air.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Progressive shortwave pattern with upper level trough expected to
continue into the extended. This will favor the below normal
temperatures and above normal precipitation (of mixed types) into
next week. High pressure will build in briefly on Saturday and
Sunday, with well below normal temperatures but opportunities for
sunshine. A southern stream system is progged to move in for Monday
with some modest warm air advection (temps still below normal) and
rain chances into Tuesday. Colder air once again returns.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
What a mess. It's going to rain and storm the first half of the
TAF period with IFR conditions continuing. Timing of any of the
stronger thunderstorms is nearly impossible so will go with
some TEMPOs this afternoon as a warm front lifts north across
the area. Timing confidence is a little better with
thunderstorms along the cold front that will arrive along the
I-75 corridor about 03Z. The front will reach the PA border
around 09z. Thunderstorms are expected along that front with the
threat for strong/severe storms mainly confined to the southern
TAF sites. Conditions may briefly improve over the eastern end
of the area this evening as the area briefly gets in the warm
sector. Will try to improve cigs to MVFR behind the cold front.
Southerly winds will increase this evening with the warm front.
Gusts to 30 knots are likely most places. The flow will become
WSW behind the cold front and then W tomorrow morning. Gusts in
excess of 30 knots will continue through the end of the period.

.Outlook...Non-VFR lingering across far northeast OH/nw PA into
Wednesday. Additional period of non-VFR possible Thursday into
Friday.

&&

.MARINE...
Winds will strengthen tonight as a deepening area of low pressure
moves over the lake moving southwest to northeast. Strong cold air
advection on the backside of this system will mix gale force winds
over the lake into Wednesday. Higher than normal lake levels should
prevent any low water in the western basin. High pressure will build
in for Thursday. A northern stream storm system will move over the
lakes Thursday Night driving another strong cold front across the
area with small craft headlines likely. Pattern remains active
thereafter.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ027>032-
     036>038-047.
PA...None.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT
     Wednesday for LEZ142-143.
     Gale Warning from 5 AM to 5 PM EDT Wednesday for LEZ144>149-
     164>169.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Kubina
MARINE...Jamison
Hazardous weather outlook, Apr 3, 2:06 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
206 PM EDT Tue Apr 3 2018

LEZ061-144>149-164>169-041815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
206 PM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ142-143-162-163-041815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
206 PM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

West winds will approach gale force late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ003-006>014-017>023-033-089-PAZ001>003-041815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
206 PM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. The greatest threat will be strong damaging winds
however an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ027>032-036>038-047-041815-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-
Knox-
206 PM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. An enhanced risk exists across the southern end of the
area. The greatest threat will be strong damaging winds however an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 3, 5:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
551 PM EDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 S GLENMONT            40.50N 82.09W
04/03/2018  E0.75 INCH       HOLMES             OH   TRAINED SPOTTER

&&

SJAMISON
Special weather statement, Apr 3, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT TUE APR 3 2018

OHZ029>031-037-038-047-032300-
Holmes-Richland-Ashland-Morrow-Wayne-Knox-
601 PM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHERN ASHLAND...EASTERN MORROW...WAYNE...HOLMES AND KNOX
COUNTIES...

At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Gilead to 6 miles southeast
of Centerburg. Movement was northeast at 60 mph. Another strong
thunderstorm was approaching Fredericksburg.

Dime size hail and very heavy rainfall are possible with these
storms.

Locations impacted include...
Mansfield, Wooster, Mount Vernon, Mount Gilead, Millersburg,
Orrville, Berlin, Lexington, Walnut Creek, Loudonville,
Fredericktown, Gambier, Utica, Bellville, Dalton, Centerburg, Shreve,
Danville, Killbuck and Hayesville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4028 8271 4061 8284
      4075 8235 4084 8211 4090 8165 4044 8167
      4045 8218 4024 8220
TIME...MOT...LOC 2159Z 247DEG 54KT 4058 8274 4025 8260

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:56 AM EDTGale WarningCLE42 hr
Apr 3, 8:21 AM EDTAreal Flood AdvisoryCLEAshland, Crawford, Holmes, Knox, Marion, Morrow and 4 more6 hr
Apr 3, 9:13 AM EDTSmall Craft AdvisoryCLE19 hr
Apr 3, 10:28 AM EDTFlash Flood WatchCLEAshland, Crawford, Holmes, Knox, Marion, Morrow and 4 more16 hr
Apr 3, 2:15 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Marion, Morrow, Richland and 2 more3 hr
Apr 3, 2:28 PM EDTRiver Flood WarningCLEMarion52 hr
Apr 3, 2:29 PM EDTRiver Flood WarningCLEMarion5 days
Apr 3, 5:03 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Marion, Morrow, Richland and 2 more6 hr
Apr 3, 5:25 PM EDTRiver Flood WarningCLEHolmes, Wayne6 days

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.